Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS North Platte, NE

August 16, 2002Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 16, 2002, 11:49 PM CDT for Wheeler County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 11:49 PM CDT (04:49 UTC)
Expired
Aug 17, 2002, 12:30 AM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3070 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS53 KLBF 170449
SVRLBF
NEC183-170530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1149 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1230 AM CDT...

* AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 18 MILES NORTH OF
  BARTLETT...OR ABOUT 23 MILES SOUTH OF ONEILL...MOVING SOUTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  12 MILES NORTHEAST OF BARTLETT AROUND MIDNIGHT CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4206 9833 4208 9876 4177 9870 4180 9831

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:02 PM CDT, 8 hours 47 minutes earlier.

Area forecast discussion, Aug 16, 3:02 PM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT FRI AUG 16 2002

...HIGH WIND WARNING TONIGHT...SIGNIFICANT SEVERE WEATHER ERN HALF
OF FCST AREA THIS EVENING...

ALL INDICATIONS ARE HIGH WINDS WILL BUFFET FCST AREA TONIGHT.
IMPRESSIVE 12MB 3HR PRESSURE RISE OVER NCNTL MT AT 19Z WILL SWEEP
THRU FCST TONIGHT.  QUICK LOOK AT 18Z ETA SHOWS NO SIGNIFICANT
WEAKENING TREND IN WIND FIELDS...THERMAL ADVECTION...3HR PRESSURE
CHANGES OR 850 MB WINDS.  HIGH WIND WATCH WILL BE UPGRADED TO HIGH
WIND WARNING WITH 345 PM ZONE FCST.  EXPECT 60 MPH GUSTS WITH 1 TO 3
HR PERIOD OF SUSTAINED 40 MPH WINDS.  AN ISOLD 65 MPH GUST SEEMS
LIKELY ACROSS WRN AND NWRN ZONES.

THIS AFTN...ATMOSPHERE IS BEGINNING TO BOIL OVER WITH ACCAS BEGINNING
TO DEVELOP.  LIS RUNNING -11 IN A VOLATILE HYBRID ATMOSPHERE...FAST
WESTERLIES BUT TROPICAL MOISTURE AND TEMPERATURES.  AREA OF
GREATEST CONCERN IS KANW-KONL WHERE DRYLINE BULGES INTO DEEPEST
MOISTURE. SIGNIFICANT SUPERCELL POTENTIAL 21Z-00Z THIS AFTN.

THEREAFTER...PER AVN SLIGHT CHC TSRA MONDAY AS MOISTURE RETURNS TO
FCST AREA BENEATH FAST WESTERLIES.

TUES AND BEYOND...D4 DROUGHT CONTINUES.

.LBF...HIGH WIND WARNING TONIGHT ALL OF WRN AND NCNTL NEB.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:55 PM CDTSevere Thunderstorm WarningLBFBlaine, Garfield, Holt, Loup, Rock65 min
Aug 16, 11:30 PM CDTSevere Thunderstorm WarningLBFCuster60 min
Aug 17, 12:01 AM CDTSevere Thunderstorm WarningLBFGarfield, Holt44 min
Aug 17, 12:22 AM CDTSevere Thunderstorm WarningLBFLincoln53 min
Aug 17, 12:29 AM CDTSevere Thunderstorm WarningLBFCuster46 min
Aug 17, 12:58 AM CDTSevere Thunderstorm WarningLBFFrontier62 min
Aug 17, 1:13 AM CDTSevere Thunderstorm WarningLBFCuster32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.